A Broken Heart, Too Soon

Ciaran Cunningham, M.D.*, UPMC Mercy Hospital, Pittsburgh, PA and Brad Butcher, M.D., UPMC Presbyterian University Hospital, Pittsburgh, PA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 481

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , , ,

Case Presentation:

A 24-year-old female without significant medical history was admitted with acute substernal, non-pleuritic chest pain accompanied by dyspnea, palpitations, and restlessness. She denied active illicit drug use, but admitted to taking amphetamine/dextroamphetamine (Adderall), provided by a friend, 6 hours prior to admission.

On examination, she was tachycardic, hypertensive, and tachypneic, with an oxygen saturation of 80% while breathing 15L of oxygen. She was in respiratory distress with diffuse rales; had no appreciable murmurs, rubs, or gallops; and had no jugular venous distention or peripheral edema. Chest radiography showed pulmonary edema, and EKG showed 3mm ST-segment depressions in the inferolateral leads and 2mm ST-segment elevations in aVR and aVL. Laboratory studies demonstrated an anion gap metabolic acidosis with a pH of 7.25 and a troponin I that peaked at 15.8ng/ml. A urine drug screen was positive for amphetamines, methadone, and oxycodone, none of which she was prescribed, and subsequent gas chromatography confirmed ingestion of a large quantity of Adderall.

She developed worsening agitation and respiratory failure that necessitated mechanical ventilation. Cardiogenic shock rapidly developed, and an echocardiogram showed a non-dilated left ventricle with an ejection fraction (EF) of 10-20%; inferior, anterior, posterior wall akinesis; sparing of the apex; and moderate mitral regurgitation (MR). Cardiac catheterization showed patent coronary arteries and an EF of 20% with apical hyperkinesis. Inotropes and vasopressors were administered, and following improvement in her hemodynamics, carvedilol and lisinopril were administered for Adderall-induced atypical stress cardiomyopathy.

An echocardiogram 6 weeks after admission showed a normal EF and resolution of MR; carvedilol and lisinopril were discontinued.

Discussion:

Stress-induced cardiomyopathy is characterized by transient regional left ventricular systolic dysfunction in the absence of coronary artery disease or acute plaque rupture; four variants are described, including an atypical type with basal hypokinesis and apical sparing (2.2% of patients with stress cardiomyopathy). Catecholamine excess, both intrinsic and via ingestion of sympathomimetic agents such as amphetamines, has been implicated in the pathophysiology. This is the second reported case of atypical stress cardiomyopathy associated with Adderall misuse and the first which describes cardiogenic shock and respiratory failure as complications. Despite reversibility of the cardiomyopathy, morbidity and mortality remain high.

Conclusions:

The increasing incidence of ADHD has led to a concomitant increase in Adderall prescriptions and the potential for their abuse. Hospitalists need to recognize the potential cardiac complications of intentional or unintentional Adderall overdoses and consider stress cardiomyopathy in patients with abnormal EKGs, elevated troponin, and hemodynamic instability.

To cite this abstract:

Cunningham C, Butcher B. A Broken Heart, Too Soon. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 481. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-broken-heart-too-soon/. Accessed May 21, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.